Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On invariant polynomials and their application in field theory

Author: Kurt Girstmair
Journal: Math. Comp. 48 (1987), 781-797
MSC: Primary 12-04; Secondary 12F10, 20B99
MathSciNet review: 878706
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Certain polynomials invariant under a permutation group G (so called G-polynomials) play an important role in several computational methods of Galois theory. Since their practical value depends on the degree, it is important to know G-polynomials of smallest possible degree. A reasonable technique to find such G-polynomials is presented, and for certain classes of groups an explicit description is obtained. The list of G-polynomials given by Stauduhar in vol. 27 of this journal is thereby enlarged and improved. As an application of G-polynomials, three important resolvents of quintic and sextic algebraic equations are computed and a parametric family of sextic equations with given Galois group is exhibited.

References [Enhancements On Off] (What's this?)

  • [1] A. Cayley, On a New Auxiliary Equation in the Theory of Equations of the Fifth Order, Collected Papers of A. Cayley, vol. 4, pp. 309-324.
  • [2] Kurt Girstmair, Über konstruktive Methoden der Galoistheorie, Manuscripta Math. 26 (1978/79), no. 4, 423–441 (German, with English summary). MR 520111, 10.1007/BF01170265
  • [3] Kurt Girstmair, On the computation of resolvents and Galois groups, Manuscripta Math. 43 (1983), no. 2-3, 289–307. MR 707048, 10.1007/BF01165834
  • [4] Kurt Girstmair and Ulrich Oberst, Ein Verfahren zur konstruktiven Bestimmung von Galoisgruppen, Jahrbuch Überblicke Mathematik, 1976, Bibliographisches Inst., Mannheim, 1976, pp. 31–44 (German). MR 0506183
  • [5] Daniel Gorenstein, Finite simple groups, University Series in Mathematics, Plenum Publishing Corp., New York, 1982. An introduction to their classification. MR 698782
  • [6] B. Huppert, Endliche Gruppen. I, Die Grundlehren der Mathematischen Wissenschaften, Band 134, Springer-Verlag, Berlin-New York, 1967 (German). MR 0224703
  • [7] C. Jordan, Traité des Substitutions et des Équations Algébriques, Gauthier-Villars, Paris, 1870.
  • [8] William M. Kantor, 𝑘-homogeneous groups, Math. Z. 124 (1972), 261–265. MR 0306296
  • [9] G. Kohn, "Über symmetrische Funktionen der Wurzeln einer algebraischen Gleichung," Sitzungsber. Kaiserl. Akad. Wiss. Math. Nat. Classe Wien, 1893, pp. 199-214.
  • [10] Wolfgang Krull, Elementare und klassische Algebra. II, Sammlung Göschen Bd. 933, Walter de Gruyter & Co., Berlin, 1959 (German). MR 0108481
  • [11] J. McKay, Some remarks on computing Galois groups, SIAM J. Comput. 8 (1979), no. 3, 344–347. MR 539252, 10.1137/0208026
  • [12] Peter M. Neumann, Transitive permutation groups of prime degree, J. London Math. Soc. (2) 5 (1972), 202–208. MR 0313369
  • [13] Peter M. Neumann, Transitive permutation groups of prime degree. III. Character-theoretic observations, Proc. London Math. Soc. (3) 31 (1975), no. 4, 482–494. MR 0393204
  • [14] A. Serret, "Mémoirs sur les fonctions de quatre, cinq et six lettres," J. Math. Pures Appl. (1), v. 15, 1850, pp. 45-70.
  • [15] Charles C. Sims, Computational methods in the study of permutation groups, Computational Problems in Abstract Algebra (Proc. Conf., Oxford, 1967) Pergamon, Oxford, 1970, pp. 169–183. MR 0257203
  • [16] Richard P. Stauduhar, The determination of Galois groups, Math. Comp. 27 (1973), 981–996. MR 0327712, 10.1090/S0025-5718-1973-0327712-4
  • [17] Michio Suzuki, Transitive extensions of a class of doubly transitive groups, Nagoya Math. J. 27 (1966), 159–169. MR 0194500
  • [18] H. Weber, Lehrbuch der Algebra I, Vieweg, Braunschweig, 1895, $ ^21898$; reprinted, Chelsea, New York.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 12-04, 12F10, 20B99

Retrieve articles in all journals with MSC: 12-04, 12F10, 20B99

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society